Linear Measures, the Gini Index, and The Income-Equality Trade-off
This paper provides an axiomatization of linear inequality measures representing binary relations on the subspace of income profiles having identical total income. Interpreting the binary relation as a policymaker′s preference, we extend the axioms to the whole space and find that they characterize linear social evaluation functions. The axiomatization seems to suggest that a policymaker who has a linear measure of inequality on a subspace should have a linear evaluation on the whole space. An extension of the preferences reflected in the Gini index to the whole space is represented by a linear combination of total income and the Gini index.
(This abstract was borrowed from another version of this item.)
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Mehran, Farhad, 1976. "Linear Measures of Income Inequality," Econometrica, Econometric Society, vol. 44(4), pages 805-809, July.
- Yaari, Menahem E., 1988. "A controversial proposal concerning inequality measurement," Journal of Economic Theory, Elsevier, vol. 44(2), pages 381-397, April.
- Sheshinski, Eytan, 1972. "Relation between a social welfare function and the gini index of income inequality," Journal of Economic Theory, Elsevier, vol. 4(1), pages 98-100, February.
- Donaldson, David & Weymark, John A., 1980. "A single-parameter generalization of the Gini indices of inequality," Journal of Economic Theory, Elsevier, vol. 22(1), pages 67-86, February.
- Ebert, Udo, 1987. "Size and distribution of incomes as determinants of social welfare," Journal of Economic Theory, Elsevier, vol. 41(1), pages 23-33, February.
- Gilboa, Itzhak, 1987.
"Expected utility with purely subjective non-additive probabilities,"
Journal of Mathematical Economics,
Elsevier, vol. 16(1), pages 65-88, February.
- Itzhak Gilboa, 1987. "Expected Utility with Purely Subjective Non-Additive Probabilities," Post-Print hal-00756291, HAL.
- Schmeidler, David, 1989. "Subjective Probability and Expected Utility without Additivity," Econometrica, Econometric Society, vol. 57(3), pages 571-587, May.
- David Schmeidler, 1989. "Subjective Probability and Expected Utility without Additivity," Levine's Working Paper Archive 7662, David K. Levine.
When requesting a correction, please mention this item's handle: RePEc:eee:jetheo:v:64:y:1994:i:2:p:443-467. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.